Jump to content

Leslie50 Tapering off 37.5 mg venlafaxine XR


Leslie50

Recommended Posts

Hello-

I am taking 37.5 mg of venlafaxine. I have been on it since March 2015 for treatment of migraines caused by a concussion. My doctor said I could try going off now (no migraines since May) because we want to start trying to conceive again. I could tell that withdrawal wouldn't be easy from a dizzy/vertigo feeling and headaches I get when I take a dose a bit late. I also had a hard time starting the drug- not sleeping for 3 days and lost 7 pounds.

 

I started taking it every 36 hours, but was feeling quite groggy, no attention span. I found this forum and saw that is never recommended to increase time between doses, which makes sense given the short half life. So I called my dr and pharmacist several times until I finally received a prescription for tablets. I started though by tapering the beads of drug. For the past couple days I removed 6 of the 36 beads. This is more like 26%... But I am giving it a try for now.

 

I am wondering about the 4 week period between tapers. Is this a conservative timespan meant to apply to all drugs? For something with a short half life, such as venlafaxine would symptoms really appear 2-3 weeks later? I was thinking I would taper 20% every 2-3 weeks and then drop by 3 mg when I hit 12 mg. But even at this rate it would take a minimum of 22 weeks to wean off. That's almost as long as I've been on it!

 

Any advice from someone who weaned off the lowest dose and how it went for them? The dose is so small, I'm hoping that a 'larger' drop of 6 mg or so would not be so impactful. Why is it important for the drops to keep becoming smaller? I can't imagine, but this plan with a typical dose of 100 mg or more would take years!

 

As a note I do take a fair amount of supplements that I've found to help with my headaches.. These are Mg, B2, vit E, omega 3, and Co Q10.

Link to post
  • Administrator

Welcome, Leslie.

 

Yes, we see that withdrawal symptoms can appear weeks after a dosage reduction.

 

The 10% taper guideline applies to all psychiatric drugs. The reason it's 10% is that we often see people coming here who've reduced by 25% and gotten terrible withdrawal syndrome. See Why taper by 10% of my dosage?

 

The dosage level doesn't matter that much. Anyone who's been taking a psychiatric drug at any dosage for more than a month is at risk for withdrawal syndrome.

 

No one likes the idea of such slow, careful tapering and I can see you don't, either. The final judge is your nervous system. If it complains, you are going too fast. Withdrawal symptoms, of which you've had a sample, are not trivial. See What is withdrawal syndrome?  and read some of the other Intro topics to see what people are going through.

 

See Tips for tapering off Effexor (venlafaxine)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

Hi Leslie,

 

I (unfortunately) consider myself a bit of an expert in tapering off Effexor and the effects associated with that. The highest dose I ever took, like you, was 37.5 mg. Very powerful stuff. Please let me know if you have any questions/feel free to PM me. I got off of it by slowly removing beads from the capsule over time. Best wishes to you!

September 2011: Doctor prescribed xanaxx, ambien and zoloft due to work stress. Terrible side effects from zoloft, so tried mirtazapine and lexapro, which were discontinued after 2-4 weeks due to terrible side effects. Developed buzzing arms and legs from lexapro withdrawal and was prescribed effexor 37.5 mg. Did okay on this, buzzing went away. Attempted to withdraw per doctors instructions after 4 months- debilitating withdrawal. Started back on effexor 37.5 for 1 month, then weaned off over 4 months- still horrible withdrawal. Started back up and weaned off over 7 or 8 months- tolerable withdrawal. 100% effexor free for 19 months now. April 2015 got hit with a horrible withdrawal wave or new anxiety/depression. Started Prozac 5 mg around 5/1/15, as well as Clonazepam 0.5 mg as needed (have taken about 8 total doses over the past couple of months), as well as mirtazapine 7.5 mg (took only 3 doses over the past 2 months), and trazadone (took 2 doses). As of 6/15/15, am on Prozac 4 mg and nothing else. Am hoping to continue with my efforts to be 100% drug free...things are straightening out and I am hopeful! 8/22/15- have tapered Prozac to 0.8 mg.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy